‘Muscle-related disorders’ added to Canadian finasteride label in response to report by FDA-equivalent agency

 

July 29, 2018

Dear Friends:

 Canada has taken an important first step toward keeping its citizens apprised of finasteride’s many potentially serious and persistent side effects.

In the June edition of its Health Product InfoWatch , Health Canada (Canada’s version of the US Food and Drug Administration) reported that “New information regarding the risk of muscle-related disorders has been added to the Post-Market Adverse Drug Reactions and Consumer Information sections of the Canadian product monographs for Proscar and Propecia.”

The “key messages for healthcare professionals,” as added to the Proscar and Propecia labels by Merck Canada, are:

—“Rare cases of muscle-related disorders, such as rhabdomyolysis, myopathy, myalgia, myasthenia, and creatine kinase elevation, have been reported in patients treated with finasteride.”

—“In some cases, these disorders were found to be reversible with discontinuation of finasteride therapy.”

(It seems safe to assume that if “some” reported cases of muscle-related disorders returned to normal after quitting finasteride, other cases remain persistent.)

Details on the five muscle disorders, according the Mayo Clinic, are as follows:

Rhabdomyolysis
Myopathy
Myalgia
Myasthenia
Creatine kinase elevation

This recent finasteride label change comes one year after Health Canada’s safety review of the drug, which assessed the potential risks of serious muscle-related side effects. Based on adverse drug-reaction (ADR) reports by 11 Canadian patients, the review concluded that “the risk of serious muscle-related side effects with the use of finasteride could not be ruled out.”

We thank Health Minister Ginette Petitpas Taylor for ensuring that Health Canada is taking proper action in response to consumer-safety feedback.

Health Canada disclosed Merck Canada’s finasteride label change just one month before Germany’s Federal Institute for Drugs and Medical Devices (BfArM) dispatched a so-called Red Hand Letter to doctors and pharmacists nationwide, informing them of severe and persistent finasteride side effects.

On July 5, the BfArM warned doctors and pharmacists that:

—“Patients should be aware of the risk of sexual dysfunction (including erectile dysfunction, ejaculation disorder, and decreased libido) when starting finasteride therapy. Patients should also be informed that, based on individual patient case reports, sexual dysfunction may persist for more than 10 years after discontinuation of the therapy.”

—“Patients should also be advised that mood changes (including depressive mood, depression and suicidal thoughts) have been reported in patients treated with finasteride.”

—“On the recommendation of the European Medicines Agency, ‘anxiety’ is included as a new side effect in the specialized finasteride product information.”

In addition to Health Canada and BfArM, we have identified seven EMA members nations, as well as three nations outside Europe, that have published warnings of PFS symptoms over the past two years:

Argentina: National Pharmacovigilance System
Belgium: Federal Agency for Medicines and Health Products
Croatia: Agency for Medicinal Products and Medical Devices of Croatia
Denmark: Danish Medicines Agency
France: National Agency for the Safety of Medicine and Health Products
Netherlands: Dutch Medicines Evaluation Board
New Zealand: New Zealand Medicines and Medical Devices Authority
Poland: Office for Registration of Medicinal Products, Medical Devices and Biocidal Products
South Korea: Korean Ministry of Food and Drug Safety (English translation of data here.)
United Kingdom: Medicines and Healthcare Products Regulatory Agency

We once again remind all PFS patients who have not yet done so to report their symptoms to the FDA’s MedWatch program as directed here.

Those living outside the US should access the WHO’s Collaborating Centre for International Drug Monitoring list of pharmacovigilance agencies , as well, and report to their respective health agency.

If you or a loved one are suffering from PFS, and feeling depressed or unstable, please don’t hesitate to contact us as soon as possible via our Patient Support hotline: social@pfsfoundation.org

Thank you.